Overview

Biaxin is a broad-spectrum antibiotic related to erythromycin. It is prescribed to fight respiratory tract infections including pneumonia and infections of the skin.

Side Effects and Interactions

The most frequent side effects involve digestive tract upset.

People taking Biaxin report fewer side effects than those on erythromycin, but diarrhea, nausea, abnormal taste, stomachache and upset stomach are potential reactions.

Headache has also been reported. Let your doctor know promptly of any symptoms you experience. Biaxin interacts with a few other medicines.

It may boost blood levels of the anti-seizure medication Tegretol by 60 percent or more, leading to increased toxicity.

The asthma drug theophylline, the blood thinner Coumadin and the anti-AIDS drug Retrovir (AZT) appear to interact with Biaxin.

It should not be taken by people who are also taking the antihistamines Seldane or Hismanal, as it could lead to a dangerous build-up of these drugs in the body.

Check with your pharmacist and physician to make sure Biaxin is safe in combination with any other drugs you take.

Special Precautions

Because Biaxin, like erythromycin, is eliminated from the body by the liver, this drug should be used very cautiously, if at all, by people with liver problems.

Anyone with a history of allergy to erythromycin-type antibiotics should probably avoid Biaxin. Symptoms of an allergic reaction include hives, rash and itching.

In rare instances allergy may trigger life-threatening anaphylactic shock.

Pregnant women should avoid Biaxin unless the doctor finds no other appropriate therapy. This medication has caused birth defects in animal tests.

Taking the Medicine

Biaxin may be taken with or without food. Doses are usually spaced evenly throughout the day.

Check with your physician or pharmacist for specific instructions, and be sure to complete the full course of medication unless directed otherwise.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. BD
    Canada
    Reply

    Today my MD prescribed Clarithromycin 500 mg Twice day for week to help with severe sinus and chest congestion. Against my wishes, The pharmacy I just now realize filled prescription with the Generic Sandoz product instead of the original manufacture Jiaxin product.

    They have done this once before and it irritates me to think I’ve been given a product sub standard to the original formulation. Is there cause for concern in the difference in fillers and delvery mechanisms, feel like taking it back and finding another dispensary who cares to listen to their customers.

  2. scarlet
    Reply

    I have been given these tablets by my doctor who knows I am allergic to Erythromycin, should I take them?
    People’s Pharmacy response: Your doctor may have overlooked or forgotten your allergy. Check back with the physician (not the receptionist) before taking them. There is a chance of an allergic reaction that could be serious.

  3. Alison
    Reply

    I took this in 2009 for bacterial pneumonia. It worked great, no problems or adverse reactions and I felt better within two days. I would recommend.

  4. mark
    Reply

    I have also been taking clarithromycin 500mg for a tooth infection, it is my 6th day and since yesterday I’ve had the awful taste of medicine (heavy at times) along with a major drip in my throat..is this normal? 3 pills left. Thinking of stopping it now. It kinda freaks me out.

  5. Graham K.
    Reply

    I started Clarithromycin 500mg twice per day, for treatment of an abscess, on the second day I awoke to find my lower left back/glute to be a little tight and a little sore, which progressed during the day, after lunch I struggled to stand up (I couldn’t stand up straight) and walk properly, I am an athletic 44 year old who exercises five times per week, I have previously not had any problems with this part of my back. Can this be due to Clarithromycin?
    People’s Pharmacy response: Tendon and muscle problems happen with quinolone antibiotics, but clarithromycin is a different type of antibiotic. It is not supposed to cause this sort of difficulty.

  6. JG
    Reply

    Please also list the fact that Biaxin can cause severe mental symptoms as well.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.